Differential and Integral Equations

Stability of standing waves for some nonlinear Schrödinger equations

J. B. McLeod, C. A. Stuart, and W. C. Troy

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The paper concerns the monotonicity with respect to $\lambda$ of the $L^2$-norm of the branch of positive solutions of the nonlinear eigenvalue problem $$ u''(x)+ g(x, u(x)^2) \ u(x) + \lambda u(x) = 0, \ x\in {\bf R}, \ \lim\limits_{|x|\rightarrow \infty} \ u(x) = 0.$$ For the particular case $ g(x) = p(x) + s^{\sigma},$ with $\sigma > 0$ and $p(x)$ an even function, decreasing for $x > 0$ and with $p(\infty) = 0$, the main theorem implies that the $L^2$-norm decreases as we increase $\lambda$ if $\sigma \leq 2$. It is also shown that this is no longer true if $\sigma > 2$. The result has implications for the orbital stability of standing waves of the nonlinear Schrödinger equation.

Article information

Differential Integral Equations, Volume 16, Number 9 (2003), 1025-1038.

First available in Project Euclid: 21 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34B15: Nonlinear boundary value problems
Secondary: 35B35: Stability 35Q55: NLS-like equations (nonlinear Schrödinger) [See also 37K10]


McLeod, J. B.; Stuart, C. A.; Troy, W. C. Stability of standing waves for some nonlinear Schrödinger equations. Differential Integral Equations 16 (2003), no. 9, 1025--1038. https://projecteuclid.org/euclid.die/1356060555

Export citation